Mississippi, 2022

Flash Flood and Flood in Mississippi, August 23, 2022

August 23, 2022 · NWS JAN · 3 events in 2 counties and zones

Flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$53,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 23, 5:50 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 23, 5:50 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
650 AM CDT Tue Aug 23 2022

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Vis and cigs vary at the moment across TAF sites. A few sites that
haven't received RA yet are VFR at the moment however, conditions
are expected to worsen as the day progresses. FG impacting HBG and
PIB and may be slow to clear due to low clouds. A mix of mainly
MVFR-LIFR can be expected at all sites throughout the
period./JNE/

&&

.DISCUSSION...

Today and Tonight:

A very saturated day will be on tap for the ArkLaMiss region
today and tonight. A tropical like airmass has been consistently
reigning over the region for the past few days and has aided in
some very efficient rain fall.

At the surface, a stalled frontal boundary to our north and a
surface low moving east out of the ArkLaTex region will help
initiate showers/storms and heavy rainfall today. Soundings have
been consistent with 2+ inches PWs and skinny CAPE profiles. This is
typically a good indicator of heavy rainfall. A good bit of rain
fell across the region yesterday so additional rainfall today will
make some areas even more prone to flash flooding. While we aren't
expecting the 12+ inches of rain like our neighbors in the Texas
region, a good portion of our area could see up to 6 inches with
locally higher amounts. Although we are currently in a "lull", as
the surface low across the ArkLaTex region continues to move east
early this morning, rainfall will become more widespread by dawn.

The heaviest rainfall is expected across most areas west of I-
55, northwest Mississippi, and central Mississippi. For now will
continue with the current HWO flood graphic, however upgrades may
be needed after this forecast package depending on this
overnight/early morning trend of rainfall. Since sticking with
current HWO will keep the same areas for the current Flash Flood
Watch however, depending on how conditions develop, will add
additional counties as needed. With soils already saturated, trees
may be easier to fall and won't take much for low lying and urban
areas to flood. Please do not drive in flooded waters and contact
local stations and or state departments of transportation for
road conditions.

On the bright side of things, temperatures will be in the mid to
upper 70s which are below normal values for this time of year.
Increased cloud cover and the rain will help limit warm temperatures
for the next couple of days. I know there hasn't been much talk
about river flooding but minor to moderate rises could be possible
depending on how much rain certain areas get. It is suggested to
check for updates via our website, social media, or phone! /JNE/

Wednesday through Monday:

The current synoptic setup looks to remain in places through
Wednesday night, which means the threat for flash flooding and
river flooding will continue be our main concern through that
time. High moisture content in the tropical air mass along the
Gulf Coast, a west-east oriented stationary front, and slow-
moving low pressure system will support slow-moving and/or
training thunderstorms with efficient rainfall rates over some
portion of the area. The latest suite of high-res model guidance
indicate some locally heavy rainfall amounts in excess of 5-7
inches from now through the Wednesday time frame - centered
around portions of far northeast Louisiana, far southeast
Arkansas, and west-central Mississippi. As mentioned above, the
saturated soils will make flash flooding and river flooding more
likely with any concentration of heavy rain. The threat for flash
flooding has been extended through Wednesday night in the
Hazardous Weather Outlook text and graphics, and the current flood
watch is likely to be extended in time with subsequent forecasts.

By Thursday, the front should be gradually pressing southwards
toward the Gulf Coast as the low pressure system moves east away
from our region. Somewhat drier air will build into northern
portions of the area, but chances for heavier rain will linger in
the south where moisture is deeper into the weekend. Then surface
high pressure and mid-level ridging will begin to dominate the
regional weather patterns for early next week as the Bermuda High
builds westward over the Southeast CONUS. Expect some rebounding
of temperatures and rain chances with the return of southerly
flow. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       77  71  79  71 /  89  75  98  69
Meridian      78  70  79  71 /  89  62  93  71
Vicksburg     77  71  80  71 /  89  74  95  59
Hattiesburg   80  72  81  71 /  84  58  95  70
Natchez       78  71  80  71 /  94  62  96  61
Greenville    76  70  79  71 /  97  58  86  47
Greenwood     78  69  80  70 /  93  53  86  53

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Wednesday morning for MSZ018-019-034>037-
     040>044-047>050-053>056-059>063.

LA...Flood Watch through Wednesday morning for LAZ007>009-015-016-
     023>026.

AR...Flood Watch through Wednesday morning for ARZ074-075.

&&

NF/JNE
Hazardous weather outlook, Aug 23, 2:32 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
332 AM CDT Tue Aug 23 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034>036-040>044-047>050-
053>056-059>063-240845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington-
Humphreys-Holmes-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Warren-
Hinds-Rankin-Scott-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-
332 AM CDT Tue Aug 23 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, south central Mississippi, southwest Mississippi,
and west central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Today through tonight, areas of flash flooding likely and some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flash flooding will be possible for the entire outlook area
through Wednesday night. However portions of southeastern
Arkansas, northeastern Louisiana, and portions of western
Mississippi are expected to receive the heaviest rainfall amounts
where flash flooding is more likely.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ018-019-025>033-037>039-045-046-051-052-057-058-064>066-
072>074-240845-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Neshoba-Kemper-
Newton-Lauderdale-Jasper-Clarke-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
332 AM CDT Tue Aug 23 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Today through tonight, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flash flooding will be possible for the entire outlook area
through Wednesday night. However portions of southeastern
Arkansas, northeastern Louisiana, and portions of western
Mississippi are expected to receive the heaviest rainfall amounts
where flash flooding is more likely.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

14

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Sharkey

When
August 23, 7:04 AM CST
Where
Sharkey County, 0.67 mi WSW of Blanton
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.747, -90.931

A tractor trailer hydroplaned and overturned on US Highway 61 south of Blanton Curve. The driver was injured and was transported to a local hospital.

Flood, Yazoo

When
August 23, 8:00 AM CST to 9:00 AM CST
Where
Yazoo County, 0.58 mi E of Yazoo City to 0.7 mi E of Yazoo City
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.850, -90.410

Reports of water and debris over portions of Canal Street near the post office.

Flash Flood, Yazoo

When
August 23, 8:45 AM CST to 9:45 AM CST
Where
Yazoo County, 0.38 mi ENE of Yazoo City to 0.54 mi ENE of Yazoo City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.852, -90.414

Water and debris washed into the road covered portions of Canal Street near the Post Office.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089343, 1085402, 1089389.